Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Quad Cities, IA

June 12, 2001Cedar County, Johnson County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 9:25 AM CDT for Cedar County, Johnson County, Muscatine County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 9:25 AM CDT (14:25 UTC)
Expired
Jun 12, 2001, 10:15 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Cedar County, IA, Johnson County, IA, Muscatine County, IA

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:05 AM CDTHail 0.75Muscatine, IAPenny sized hail reported by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-192 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 121427
SVRMLI
IAC031-103-139-121515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 1015 AM CDT

* AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS   
  NEAR DOWNEY...OR 10 MILES EAST OF IOWA CITY...MOVING EAST AT 
  35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CENTERDALE BY 925 AM CDT.
   SPRINGDALE BY 930 AM CDT.
   ROCHESTER BY 940 AM CDT.
   LIME CITY BY 945 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDoY
STRUCTURE UNTIL THE STORM PASSES.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 2:50 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 12 2001

SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH
STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS
OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN
BORDER AND IN THE PACIFIC NW.  AT THE SURFACE...TROF EXTENDS FROM 002
LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN
EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF
EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED
THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT.
A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF
PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO
EXTREME NORTHERN PORTION DVN FORECAST AREA.

MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD
TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF
FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH
ETA OK...AND NGM POOR.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS
CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM
TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT
INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT
TIME FRAME AS MAJOR SHORT WAVE MOVES THRU.

MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI-
FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT
ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS
EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF
EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH
PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO
MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH
WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN
FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT
SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE
00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS.
UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED.
FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA
THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C.

WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO
CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON
TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Special weather statement, Jun 12, 4:18 AM CDT, 5 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122118-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT TUE JUN 12 2001

...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE...

SHOWERS AND THUNDERSTORMS FROM INDEPENDENCE TO DUBUQUE TO FREEPORT
WILL END EARLY THIS MORNING. THE ATMOSPHERE WILL RECHARGE THIS
AFTERNOON...WITH UNSEASONABLY WARM TEMPERATURES AND MODERATELY HIGH
DEW POINTS FOR THE SECOND DAY IN A ROW. AN UPPER AIR DISTURBANCE
WILL PASS THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE
COMBINATION OF THIS DISTURBANCE...OLD OUTFLOW BOUNDARIES FROM THIS
PAST NIGHT'S CONVECTION...AND THE HIGH TEMPERATURES AND MOISTURE...
WILL COMBINE TO PRODUCE A CHANCE FOR LATE AFTERNOON OR EVENING
THUNDERSTORMS...MAINLY NORTH OF A LINE FROM CEDAR RAPIDS TO
CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND INTERSTATE 80.
FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM TEMPERATURES
ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A SLIGHT RISK
OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING STRAIGHT LINE
WINDS AND HAIL.

HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR
100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY
REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE
AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT.

LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS
CONVECTION ON WEDNESDAY ACROSS THE FORECAST AREA. TEMPERATURES WILL
AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER...
AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROsACHING
TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS.

REA
Special weather statement, Jun 12, 5:59 AM CDT, 3 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122259-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT TUE JUN 12 2001

...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE...

THUNDERSTORMS...A FEW SEVERE SEVERE WITH WINDS GUSTING TO 60 MPH AND
NICKEL SIZE HAIL...ACROSS THE NORTHERN TIER...FROM VINTON TO CEDAR
RAPIDS TO CLINTON...WILL SINK SOUTH TO NEAR INTERSTATE 80 EARLY THIS
MORNING...AND DISSIPATE BY MID MORNING.

THE ATMOSPHERE WILL RECHARGE THIS AFTERNOON...WITH UNSEASONABLY WARM
TEMPERATURES AND MODERATELY HIGH DEW POINTS FOR THE SECOND DAY IN A
ROW. AN UPPER AIR DISTURBANCE WILL PASS THROUGH THE FORECAST AREA
DURING THE AFTERNOON. THE COMBINATION OF THIS DISTURBANCE...OLD
OUTFLOW BOUNDARIES FROM THIS PAST NIGHT'S CONVECTION...AND THE HIGH
TEMPERATURES AND MOISTURE...WILL COMBINE TO PRODUCE A CHANCE FOR LATE
AFTERNOON OR EVENING THUNDERSTORMS...MAINLY NORTH OF A LINE FROM
CEDAR RAPIDS TO CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND
INTERSTATE 80. FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM
TEMPERATURES ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING
STRAIGHT LINE WINDS AND HAIL.

HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR
100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY
REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE
AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT.

LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS
CONVECTION ON WEDNESDAY ACROSS THE FORECAST A*REA. TEMPERATURES WILL
AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER...
AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROACHING
TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS.

REA
Special weather statement, Jun 12, 6:40 AM CDT, 2 hours 45 minutes before
IAZ040-121210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN
PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY.
THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED.
AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN
CANCELLED.
Local storm report, Jun 12, 6:58 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    3 S WALKER                IA   50 MPH TSTM GUST
06/12/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 12, 9:15 AM CDT, 10 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
CONTINUES UNTIL 945 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES
OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL
AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES...
AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN
HAIL FALLS WITH THE RAIN.

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN
AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET
RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE
ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS
MORNING.

JAZ
Special weather statement, Jun 12, 9:25 AM CDT, 0 minutes before
IAZ066-068-ILZ015-016-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5
INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING.

ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM.
ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH
THIS MORNING.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:24 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn51 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDVNScott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.